Illinois, 2014

Hail in Illinois, May 15, 2014

May 15, 2014 · NWS LSX · 1 event in 1 county or zone

A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 2:48 PM CST, 37 minutes earlier.

Area forecast discussion, May 15, 2:48 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT Thu May 15 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 345 PM CDT Thu May 15 2014

Widespread showers and scattered thunderstorms should continue
moving east late this afternoon into this evening ahead of a
shortwave which is embedded in the deep longwave trof overhead.
Coverage and intensity should decrease dramatically after sunset as
well, though it seems likely that the precipitation will persist
through the evening.  Expecting the wave and any remaining
associated precip to exit the area by midnight or shortly
thereafter.  Cloud cover should decrease across western/southwestern
portions of the CWFA and wind should also decrease overnight.  Have
included near record low temperatures for tonight; and with light
wind and clear sky think there will be some patchy frost across
parts of the eastern Ozarks and central Missouri, primarily in
sheltered areas.  Think either higher wind or cloud cover will kill
frost chances elsewhere, even though lows will be cold enough to
support frost.

Carney

.LONG TERM:  (Friday through Next Thursday)
Issued at 345 PM CDT Thu May 15 2014

Longwave trof will begin to take on a positive tilt on Friday and
start lifting northeast.  Still a possibility of some showers
developing on the on the southwest side of the trof on Friday as
another lobe of vorticity spins through.  Lapserates aren't as steep
Friday so thunderstorms aren't as likely, nor is hail, so have kept
only showers with no thunder mentioned in Friday's forecast.   Near
record lows look likely again for Saturday morning.  Think there
will be fewer clouds overall and ligther winds, so a widespread
frost will be more likely Saturday morning.  Should see temperatures
begin to moderate Saturday into the mid and possibly upper 60s.  As
the trof continues pulling away the following ridge will build over
the area on Sunday.  Low level flow will try to finally come around
to the south-southeast and allow some warmer air into the area.
While it doesn't look like we'll quite get to normal, upper 60s to
low 70s is likely.  By Monday the upper ridge will be overhead with
850mb temps pushing upward of 10C and then 16-18C on Tuesday.
Temperatures should jump to well above normal Tuesday and will
remain above normal in the low to mid 80s through the end of the
week under the influence of the upper ridge.  There may be some
ridge running systems which affect portions of northern Missouri and
west central Illinois through the middle into the latter part of the
week, but for the most part it looks like dry weather will prevail.

Carney

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1216 PM CDT Thu May 15 2014

Showers and a few isolated thunderstorms have begun to percolate
across the area this afternoon, particularly over central and
northeast Missouri and west central Illinois. While VFR conditions
are expected to generally prevail this period, a brief drop to
MVFR during any passing thunderstorm or strong shower cannot be
ruled out for any area TAF sites. KCOU should see a bulk of the
activity in the first few hours of the TAF period before the
SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line
to experience periods of showers and thunderstorms until around
00Z. Given steep lapse rates, brief periods of small hail are
possible with stronger storms, though pea-sized should be the
norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to
scatter out, with winds remaining westerly/northwesterly through
the remainder of the period.

Specifics for KSTL:

Showers and thunderstorms have begun to percolate across the area
this afternoon, and while KSTL could see a passing shower in the
first couple hours of the TAF period, expect a bulk of the
activity between 20Z and 00Z this afternoon/evening, with several
periods of SHRA/TSRA. Brief small hail, generally pea-sized, is
also possible with some of the stronger storms due to steep lapse
rates. Though VFR conditions will prevail overall through the
period, a decrease to MVFR flight conditions will be possible
during periods of TSRA or during stronger showers that move over
the terminal. After 00Z, expect the clouds to begin to scatter out
fairly quickly, and winds to remain westerly/northwesterly through
the remainder of the period, increasing to 12-14KT on Friday.

JP

&&

.CLIMATE:
Issued at 336 AM CDT Thu May 15 2014

Record low temps for May 16th:

STL - 39 in 1875
COU - 33 in 1890
UIN - 34 in 1956

Record low temps for may 17th:

STL - 40 in 1973
COU - 35 in 1895
UIN - 37 in 2011

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     40  59  41  66 /  30  20   0  10
Quincy          37  56  38  64 /  30  30   5  10
Columbia        36  60  38  64 /  20  20  10  10
Jefferson City  36  61  38  66 /  20  20  10  10
Salem           40  57  39  63 /  40  30   5  10
Farmington      36  60  38  64 /  30  20  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 15, 2:51 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT THU MAY 15 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY
EVENING. SMALL HAIL AND OCCASIONALLY GUSTY WINDS ARE LIKELY WITH
THESE STORMS. AN ISOLATED STRONG STORM OR TWO MAY PRODUCE HAIL UP
TO ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY
THROUGH THURSDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

LIMITED ACTIVATION MAY BE NEEDED THIS EVENING.

CARNEY

In the hours before

Special weather statement, May 15, 1:52 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT THU MAY 15 2014

ILZ079-102-MOZ065-075-152030-
JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO-
252 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE...
SOUTHERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE COUNTIES
UNTIL 330 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE SOTO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OLYMPIAN VILLAGE...
  BLOOMSDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PHILLIPSON
Special weather statement, May 15, 2:02 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT THU MAY 15 2014

ILZ101-MOZ063>065-152045-
JEFFERSON MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
302 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY...
SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUREKA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANCHESTER...
  MURPHY...
  VALLEY PARK...
  FENTON...
  DES PERES...
  SUNSET HILLS...
  KIRKWOOD...
  ARNOLD...
  WARSON WOODS...
  CRESTWOOD...

THIS STORM WILL ALSO IMPACT CASTLEWOOD STATE PARK...ROUTE 66 STATE
PARK AND SCOTT JOPLIN HISTORIC SITE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PHILLIPSON
Local storm report, May 15, 2:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             OVERLAND                38.70N  90.37W
05/15/2014  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT THE CORNER OF WOODSON AND MIDLAND IN OVERLAND... MO.

&&

FUCHS
Local storm report, May 15, 2:27 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             UNIVERSITY CITY         38.67N  90.33W
05/15/2014  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT BARBARA P. JORDON ELEMENTARY SCHOOL IN UNIVERSITY
            CITY.

&&

FUCHS
Local storm report, May 15, 2:49 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             7 SW ST. CLAIR          38.28N  91.07W
05/15/2014  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

            HAIL ENDED DURING CONVERSATION. NEAR MILE MARKER 233
            ALONG I-44.

&&

MILLER
Local storm report, May 15, 3:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             BELLEVILLE              38.53N  90.00W
05/15/2014  E0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            PEA SIZE HAIL AT SCOTT AFB

&&

GKS

The radar

The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
May 15, 3:25 PM CST
Where
Macoupin County, 0.5 mi E of Gillespie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -89.821

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522185.